Hail, Fremont
- When
- May 8, 5:05 PM MST to 5:15 PM MST
- Where
- Fremont County, Ashton
- Measured
- 1.25 in hail
- Reported by
- Emergency Manager
- Coordinates
- 44.070, -111.450
Hail of 1.25 inches reported by Emergency Manager in Ashton.
Over one inch hail was reported in Bonneville, Madison and Fremont Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
Over one inch hail was reported in Bonneville, Madison and Fremont Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 8, 1:00 PM MST, 4 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 200 PM MDT SUN MAY 8 2016 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT. DEEP UPPER LOW CONTINUES TO SHIFT EAST AHEAD OF ACTIVE TROUGH DROPPING THROUGH THE PACIFIC NW TONIGHT. ELONGATED SHORTWAVE SLIDING INTO IDAHO THIS AFTERNOON PER WV SATELLITE IMAGERY. THIS FEATURE SHOULD BE ENOUGH TO INTERACT WITH MOISTURE LEFT BEHIND DEPARTING LOW TO PRODUCE ANOTHER ROUND OF CONVECTION TODAY. WEAK DEVELOPMENT ALREADY FIRING OVER THE CENTRAL MOUNTAINS EARLY THIS AFTERNOON AND EXPECTED TO INCREASE IN COVERAGE/INTENSITY WHILE SHIFTING SOUTHEAST AHEAD OF THE SHORTWAVE AND ASSOCIATED COLD FRONT. SURFACE LOW DEEPENS OVER EASTERN MONTANA DURING THE DAY MONDAY WITH FAVORABLE MID LEVEL FLOW AND STEEP SURFACE PRESSURE GRADIENT. DRY SLOT WORKS ACROSS MOST OF THE REGION AS WELL...WHICH WILL FAVOR MIXING OF STRONG MID LEVEL WINDS TO THE SURFACE. HAVE ISSUED A WIND ADVISORY FOR THE LOWER SNAKE PLAIN WITH NUMERICAL GUIDANCE STILL PAINTING AFTERNOON WINDS NEAR/AROUND 30KTS AT POCATELLO. STRONG WINDS COULD SPREAD FURTHER THROUGH THE SNAKE PLAIN BUT FEEL CONFIDENT IN AT LEAST CURRENT HIGHLIGHT AREA. DESPITE DRY SLOT ASSOCIATED WITH THE TROUGH...SOME PRECIP POSSIBLE MAINLY NORTHERN ZONES ALONG DIVIDE AND IN UPSLOPE REGIONS ALONG WYOMING BORDER. UPPER TROUGH CONTINUES TO DEEPEN AS IT MOVES INTO THE PLAINS. WEAK SHORTWAVE ROUNDING TROUGH DROPS INTO EAST IDAHO DURING THE DAY TUESDAY FOR CONTINUED THREAT OF SHOWERS MAINLY HIGHER ELEVATIONS. COLDER AIR IN PLACE FOR A SHORT- LIVED DIP BELOW NORMAL FOR TUESDAY HIGHS. COULD SEE SNOW LEVELS DROP TO 5000-6000FT BUT SIGNIFICANT ACCUMULATIONS ARE NOT EXPECTED. MAY NEED ANOTHER FROST ADVISORY FOR PORTIONS OF THE SNAKE PLAIN TUESDAY NIGHT WITH TEMPS DROPPING TO NEAR FREEZING PARTICULARLY IN THE UPPER VALLEY. DMH .LONG TERM...WEDNESDAY THROUGH SUNDAY...HIGH PRESSURE WILL BUILD ACROSS THE GREAT BASIN AND NORTHERN ROCKIES AND SHIFT EAST FOR THE END OF THE WORKWEEK. A WEAK STORM CROSSES TO OUR NORTH ON THURSDAY...KICKING OFF A FEW SHOWERS AND STORMS. THE GFS IS FAR ENOUGH NORTH TO CONFINE ACTIVITY TO ALONG THE MONTANA AND YELLOWSTONE BORDERS. THE ECMWF IS FARTHER SOUTH WITH EVERYTHING. WE FOLLOWED THE PREVIOUS NOTION OF KEEPING IT ALONG THE NORTHERN BORDER. THINGS ARE A LITTLE MORE HECTIC AFTER THAT. IT STILL LOOKS LIKE SOUTHWEST FLOW OPENS UP AS THE RIDGE SHIFTS EAST AND THE NEXT STORM MOVES INLAND. THE MODELS ARE ALL OVER THE PLACE WITH THAT STORM...BUT DO CONTINUE WITH THE TREND OF INCREASING SHOWERS AND THUNDERSTORMS. WE MADE SOME TWEAKS TO INCREASE THOSE CHANCES ESPECIALLY IN THE MOUNTAINS. KEYES && .AVIATION...WE ARE FINALLY SEEING SHOWERS AND POTENTIAL THUNDERSTORMS FIRE ACROSS EASTERN IDAHO. IT LOOKS LIKE THINGS WILL START IN THE MOUNTAINS WITH CELLS EVENTUALLY ACROSS THE SNAKE PLAIN BETWEEN NOW AND LATE EVENING. WINDS SHOULDN'T BE TOO STRONG UNLESS WE SEE GUSTY WINDS WITH SHOWERS/THUNDERSTORMS. CONDITIONS SHOULD REMAIN VFR AT TAF SITES UNLESS WE GET A HEAVY DOWNPOUR TO REDUCE VISIBILITY AND PERHAPS LOWER CEILINGS DEVELOPING. THIS SHOULD SHIFT SOUTHEAST AND AWAY FROM KIDA AND KPIH BETWEEN MIDNIGHT AND 2AM. THROUGH THE NIGHT AND MONDAY...WINDS WILL BE ON THE INCREASE AHEAD OF THE NEXT LOW DROPPING SOUTH INTO IDAHO. 15-30KT WINDS WITH HIGHER GUSTS ARE FORECAST ACROSS PORTIONS OF THE CENTRAL MOUNTAINS...SNAKE PLAIN AND SOUTH-CENTRAL HIGHLANDS. BY AFTERNOON...SHOWERS AND STORMS WILL DEVELOP ACROSS THE CENTRAL MOUNTAINS AND SHIFT EAST-SOUTHEAST ACROSS THE UPPER SNAKE PLAIN. WE ANTICIPATE AT LEAST VCSH/VCTS FOR KSUN AND KIDA AT SOME POINT FOR THAT. KEYES && .PIH WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 10 AM TO 8 PM MDT MONDAY FOR IDZ021. &&
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
232 PM MDT SUN MAY 8 2016
IDZ017-031-082115-
BIG AND LITTLE WOOD RIVER REGION ID-EASTERN MAGIC VALLEY ID-
232 PM MDT SUN MAY 8 2016
...HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH AFFECTING NORTH
CENTRAL LINCOLN AND CENTRAL BLAINE COUNTIES UNTIL 315 PM MDT...
AT 231 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHWEST OF GANNETT...MOVING EAST AT 15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CAREY...PICABO...RICHFIELD AND SHOSHONE ICE CAVES.
LAT...LON 4320 11443 4320 11438 4326 11437 4326 11439
4333 11440 4335 11440 4336 11392 4300 11403
4317 11444
TIME...MOT...LOC 2031Z 279DEG 12KT 4325 11432
DMHThe Pocatello radar (KSFX), 146 km away, was scanning. The volume nearest the first event began at 00:03 UTC.
3 hail. Local standard time, as filed.
Hail of 1.25 inches reported by Emergency Manager in Ashton.
Facebook photographs revealed 1.75 inch hail in Rexburg.
Facebook pictures revealed 1.50 inch hail hear Poplar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2016Every state in 2016This day in weather historyWarnings in Idaho, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634033, 634036, 634034.